Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Louisville, KY

March 19, 2003Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 19, 2003, 7:25 PM EST for Madison County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 7:25 PM EST (00:25 UTC)
Expired
Mar 19, 2003, 8:00 PM EST
In force
35 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Madison County, KY

The radar

The Jackson,KY radar (KJKL), 84 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WUUS53 KLMK 200025
SVRSDF
KYC151-200100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
725 PM EST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 800 PM EST

* AT 720 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BEREA...OR ABOUT 13 MILES NORTH OF MOUNT
  VERNON...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BYBEE...WACO AROUND 735 PM EST

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK
SHELTER INSIDE UNTIL THE STORM HAS PASSED.

LAT...LON 3761 8442 3748 8431 3762 8404 3785 8413

$$

SCHOLZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:00 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Mar 19, 2:00 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EST WED MAR 19 2003

TORNADO WATCH WILL REMAIN IN EFFECT FOR PORTIONS OF SOUTH CENTRAL
KENTUCKY THROUGH 7 PM EST.

THREAT OF SEVERE WEATHER WILL LAST THROUGH LATE AFTERNOON FOR
PORTIONS OF CENTRAL KENTUCKY...EAST OF INTERSTATE 75 AND SOUTH OF
LEXINGTON. STRONG JET WILL MOVE INTO SOUTHEAST KENTUCKY THIS
AFTERNOON. WINDS AT THE SURFACE ARE BACKED ACROSS EASTERN
KENTUCKY...BUT UPPER LEVEL WINDS ARE SOUTHERLY. EXPECT NORTH-SOUTH
LINE OF STORMS TO ONLY SLOWLY MOVE EAST THIS AFTERNOON...LINGERING
INTO THE EARLY EVENING HOURS ACROSS EASTERN KENTUCKY. CLEARING WILL
CONTINUE OVER WESTERN KENTUCKY THIS EVENING AS DRY MID LEVEL AIR
WRAPS AROUND VERTICALLY STACKED UPPER LEVEL LOW OVER THE SOUTHERN
PLAIN STATES.

DRIER DEWPOINTS FROM WESTERN TENNESSEE WILL MOVE INTO WESTERN
KENTUCKY AND PARTS OF CENTRAL KENTUCKY THIS EVENING...TEMPORARILY
PUTTING TO AN END THE THREAT OF THUNDERSTORMS.

ON THURSDAY...SURFACE LOW WILL WEAKEN AND MOVE NORTH ACROSS
MISSOURI. 500 MB TEMPERATURES WILL COOL TO -22C ACROSS LOWER OHIO
RIVER VALLEY DURING THE AFTERNOON. SOUTHERLY SURFACE WINDS AND
PARTLY CLOUDY SKIES DURING THE MORNING WILL LEAD TO DESTABILIZATION
DURING THE AFTERNOON...WITH THE ETA MODEL FORECASTING LI/S OF -5 AND
CAPE AROUND 1200-1500 JOULES ACROSS CENTRAL KENTUCKY AND
SOUTH-CENTRAL INDIANA. WITH GOOD SPEED SHEAR AND LOW FREEZING
LEVELS...HAIL AND GUSTY WINDS POSSIBLE WITH SCATTERED THUNDERSTORMS
THAT DO DEVELOP.

WILL MAINTAIN CHANCE OF SHOWERS FOR FRIDAY AS WELL...AS UPPER AIR
TROUGH OPENS UP AND MOVES OVER LOWER OHIO RIVER VALLEY.

.SDF...TORNADO WATCH IN EFFECT FOR SOUTH-CENTRAL KENTUCKY THROUGH 7
PM EST.

JSD
Hazardous weather outlook, Mar 19, 3:30 PM EST, 3 hours 55 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THE THREAT OF SEVERE WEATHER FOR CENTRAL HAS ENDED WEST OF
INTERSTATE 75. A TORNADO WATCH IS IN EFFECT FOR A PORTION OF SOUTH
CENTRAL KENTUCKY THROUGH 7 PM EST. THUNDERSTORMS...SOME CONTAINING
HAIL AND STRONG WINDS...WILL MOVE EAST OUT OF CENTRAL KENTUCKY BY
LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL NOT BE AS WIDESPREAD THURSDAY...HOWEVER,
SCATTERED STORMS WILL TAP GREATER INSTABILITY RESULTING IN A LARGE
HAIL AND DAMAGING WIND THREAT FOR THE ENTIRE OUTLOOK AREA. PRIME
TIME FOR ANY DAMAGING WEATHER WOULD BE DURING THE AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AFTERNOON.

DENMAN

In the hours before

Local storm report, Mar 19, 6:13 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0613 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    S ALBANY                  KY   WIND DAMAGE
03/19/03   CLINTON                        WINDS BLEW ROOF OFF HOME
                                          JUST SOUTH OF ALBANY.

PKW
Special weather statement, Mar 19, 7:00 PM EST, 25 minutes before
KYZ066-077-078-081-082-200030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
700 PM EST WED MAR 19 2003

THE TORNADO WATCH...WHICH WAS EARLIER IN EFFECT...HAS EXPIRED
FOR THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL KENTUCKY
   CASEY...ADAIR...RUSSELL...CUMBERLAND AND CLINTON

SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL CONTINUE FROM TIME TO
TIME DURING THE EVENING HOURS...BUT THE THREAT OF ORGANIZED SEVERE
WEATHER APPEARS TO HAVE ENDED.

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:58 PM ESTSevere Thunderstorm WarningLMKMercer32 min
Mar 20, 2:25 PM ESTSevere Thunderstorm WarningLMKBoyle35 min
Mar 20, 2:44 PM ESTSevere Thunderstorm WarningLMKWoodford21 min
Mar 20, 3:31 PM ESTSevere Thunderstorm WarningLMKClark29 min
Mar 20, 3:57 PM ESTSevere Thunderstorm WarningLMKHardin23 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.